AARP Eye Center
A fever is one of the first symptoms of COVID-19, the illness caused by the coronavirus. A cough and shortness of breath typically follow. If you have a mild case, you can often deal with your symptoms with common over-the-counter medications, such as acetaminophen (Tylenol) and nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen.
But recent reports have left some questioning whether NSAIDs could do more harm than good when it comes to the coronavirus. The French health ministry warned this month of “severe adverse events” related to NSAID use in patients with COVID-19. And a letter published in the medical journal Lancet suggests ibuprofen may make people more vulnerable to the coronavirus infection.
AARP Membership — $12 for your first year when you sign up for Automatic Renewal
Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP The Magazine.
Many health experts, however, say there's not enough solid scientific evidence right now to know for sure.
NSAID use could indicate other health problems
NSAIDs are commonly used to treat everyday aches and pains — including chronic ones, such as arthritis. And their widespread use is one reason it's difficult to confirm a link between them and worsening COVID-19 symptoms, says David Aronoff, a physician and director of the Department of Medicine's Division of Infectious Diseases at Vanderbilt University Medical Center.
More on Coronavirus
If a patient takes NSAIDs routinely, for example, it may be to help manage a more persistent health problem. At the same time, older adults and people with underlying health conditions are more likely to get severely ill from COVID-19, according to the Centers for Disease Control and Prevention. It's also likely that patients who have been hospitalized for COVID-19 took NSAIDs to help relieve their symptoms before seeking more advanced care.